Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Wakefield, VA

March 5, 1997Chowan County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 5, 1997, 9:40 PM EST for Chowan County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 9:40 PM EST (02:40 UTC)
Expired
Mar 5, 1997, 10:30 PM EST
In force
50 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Chowan County, NC

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 9:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 060242 RRA
SVRAKQ
NCC029-041-139-143-060330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST NORTH CAROLINA
 
   ...CAMDEN COUNTY...CHOWAN COUNTY...PASQUOTANK COUNTY
   ...PERQUIMANS COUNTY
 
AT 935 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WAS FROM
AROUND CORAPEAKE IN GATES COUNTY TO JUST EAST OF THE CHOWAN RIVER EAST
OF CHOWAN COUNTY. THE LINE WAS MOVING EAST AT AROUND 50 MPH.
THIS LINE HAS HAD A HISTORY OF DAMAGING WINDS.LOCATIONS IN THE PATH OF
THE LINE INCLUDE:
 
TYNER                                         AROUND 940 PM  EST
EDENTON                                       AROUND 945 PM  EST
HERTFORD AND SOUTH MILLS                      AROUND 955 PM  EST
ELIZABETH CITY AND CAMDEN                     AROUND 1000 PM EST
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED.
 
 
NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:25 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 5, 9:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 PM EST WED MAR 5 1997

DISCN:
SQLN PRODUCING WND DAMAGE AS IT MARCHES ACROS VA/NC BORDER AT 50 MPH.
TRANSLATION TAKES FTR OFF-SHORE BEFORE MIDNIGHT. SCT SHRAS WILL PRECEDE
AND ACCOMP COLD FRONT WHICH A 02Z WAS STILL W OF APLCN MTNS. EXPECTING
FROPA AROUND 07Z CNTRL VA...OFF COAST A FEW HRS LATER. TSCT SUGS
STRNG CAA FOLLOWING FROPA AS LO CNTR BOMBS OVER PA...WITH WNW WNDS
INCG TO 20/30 AS ADVERTIZED.

GOTTA RUN.

RIC    45/54   70
ORF    49/55   62
SBY    43/51   81
ECG    47/55   62

JK

In the hours before

Special weather statement, Mar 5, 5:57 PM EST, 3 hours 43 minutes before
VAZ065-079-087-092-093-095>098-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST WED MAR 5 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN
VIRGINIA AND NORTHEASTERN NORTH CAROLINA.  THIS MEANS THAT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL
ALSO LIKELY ACCOMPANY THUNDERSTORMS.

PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.  ADDITIONAL INFORMATION CAN
BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS
Special weather statement, Mar 5, 6:01 PM EST, 3 hours 39 minutes before
VAZ065-079-087-092-093-095>098-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST WED MAR 5 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN
VIRGINIA AND NORTHEASTERN NORTH CAROLINA.  THIS MEANS THAT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL
ALSO LIKELY ACCOMPANY THUNDERSTORMS.

PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.  ADDITIONAL INFORMATION CAN
BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS
Special weather statement, Mar 5, 9:31 PM EST, 9 minutes before
NCZ015-016-017-031-032-102-060830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
931 PM EST WED MAR 5 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEASTERN
NORTH CAROLINA UNTIL 2 AM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EXTREME NORTHEASTERN NORTH
CAROLINA UNTIL 2 AM.  A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...BLINDING DOWNPOURS AND
FREQUENT LIGHTNING ARE POSSIBLE IN AND NEAR THE WATCH AREA.

PERSONS IN THE AREA SHOULD LOOK OUT FOR THREATENING WEATHER AND SEEK
SAFE SHELTER IF THREATENING WEATHER APPROACHES.  REPRT ANY SEVERE
WEAYTHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.  MORE INFORMATION CAN BE
OBTAINED FROM OUR INTERNET WEBSITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:05 PM ESTSevere Thunderstorm WarningAKQNorthampton40 min
Mar 5, 8:55 PM ESTSevere Thunderstorm WarningAKQGates, Hertford35 min
Mar 5, 9:08 PM ESTSevere Thunderstorm WarningAKQBertie37 min
Mar 5, 9:40 PM ESTSevere Thunderstorm WarningAKQCamden, Pasquotank, Perquimans50 min
Mar 5, 10:12 PM ESTSevere Thunderstorm WarningAKQCurrituck48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.